The diabetic under treatment tries to balance
the use of insulin against glucose intake to avoid
the above problems. Diabetic ketoacidosis most
often results either from forgetting to take insulin
or from taking too little insulin to maintain a
balanced condition. The victim or the victims
family may be able to answer two key questions:
. Has the victim eaten today?
. Has he or she taken the prescribed insulin?
If the answer is yes to the first and no to the
second question, the victim is probably in a
Emergency first aid centers around ABC sup-
port, administration of oral or intravenous fluids
to counter shock, and rapid evacuation to a
medical officers supervision.
Insulin shock results from too little sugar in
the blood (hypoglycemia). It develops when a
diabetic exercises too much or eats too little after
taking insulin. This is a very serious condition,
because glucose is driven into the cells to be
metabolized, leaving too little in circulation to
support the brain. Brain damage develops quickly.
Signs and symptoms include:
. Pale, moist skin.
. Dizziness and headache.
. Strong, rapid pulse.
. Fainting, seizures, and coma.
e Normal respiration and blood pressure.
Treatment is centered on getting glucose into
the system quickly to prevent brain damage. Plac-
ing sugar cubes under the tongue is most
beneficial. Transport the victim to a medical treat-
ment facility as soon as possible.
NOTE: If you are in doubt as to whether the
victim is in insulin shock or a ketoacidotic state,
give sugar. Brain damage develops very quickly
in insulin shock and must be reversed immedi-
ately. If the victim turns out to be ketoacidotic,
the extra sugar will do no appreciable harm since
this condition progresses slowly.
A cerebrovascular accident, also known as a
stroke or apoplexy, is caused by an interruption
of the arterial blood supply to a portion of the
brain. This interruption may be caused by
arteriosclerosis or by a clot forming in the brain.
Tissue damage and loss of function result.
Onset is sudden, with little or no warning. The
first signs include weakness or paralysis on the
side of the body opposite the side of the brain that
has been injured. Muscles of the face on the af-
fected side may be involved. The level of con-
sciousness varies from alert to nonresponsive.
Motor functions on the affected side are dis-
turbed, including vision and speech, and the
throat may be paralyzed.
First aid is mainly supportive. Special atten-
tion must be paid to the airway, since the victim
may not be able to keep it clear. Place the victim
in a semireclining position or on the paralyzed
Be prepared to use suction if the victim
Act in a calm, reassuring manner, and
keep onlookers quiet since the victim may
be able to hear what is going on.
Administer oxygen to combat cerebral
Carefully monitor vital signs and keep a
log. Pay special attention to respirations,
pulse strength and rate, and the presence
or absence of the bilateral carotid pulse.
Transport the victim to a medical treat-
ment facility as soon as possible.
This condition, also called anaphylaxis or
anaphylactic shock, is a severe allergic reaction
to foreign material. Penicillin and the toxin from
bee stings are probably the most common
causative agents, although foods, inhalants, and
contact substances can also cause a reaction.
Anaphylaxis can happen at any time, even to peo-
ple who have taken penicillin many times before
without experiencing any problems. This condi-
tion produces severe shock and cardiopullmonary
failure of a very rapid onset. Because of this, im-
mediate intervention is necessary. The general